MAUDE Adverse Event Report: STRYKER GMBH TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31251200S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "a broken nail was discovered.The nail had to be removed.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Please note corrections to section h6 (health impact code).The reported event could be confirmed, since the device was returned and matches the alleged failure.For available radiographs and operative notes, a formal medical opinion was sought: from the available information, the fracture reduction looks reasonable but the fracture will keep moving due to the lack of compression and stability, which will cause delayed/ non- union and implant failure in time.The received nail is completely broken in the webs of the proximal lag screw hole, in the proximal section slight misdrilling marks are also visible.We can see the load-bearing points on the proximal part of the broken nail which indicates overloading.Bearing points of the lag screw at the medial edge of the proximal hole showed significant deformation, indicating the high compressive load.Signs of overloading were also evident at the distal oblong hole.The breakage pattern resembles a fatigue breakage, having equal portions of fatigue zone and instantaneous zone indicating that the breakage was initiated in a fatigued manner but quickly broke instantaneously under high compressive loading.We also observed deformation at the distal hole which was caused by to misalignment of a drill during the process.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause of the reported event is muti-factorial.The location of the fracture, the choice of the implant given that location, and the patient activity levels post-op may have contributed to an inadequate load distribution, and therefore the breakage of the implant.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
A broken nail was discovered.The nail had to be removed.2/5/2024 - additional information received.Nail fracture in conjunction with delayed fracture healing in status post gamma nail osteosynthesis due to subtrochanteric fracture of the right femur.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18639771
Report Number0009610622-2024-00055
Device Sequence Number18083312
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public04546540375087
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number31251200S
Device Lot NumberK16BD04
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/11/2024
Supplement Date Received by Manufacturer05/02/2024
Initial Report FDA Received Date02/05/2024
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight100 KG